Alert archive / Minnesota / Special Weather Statements in 2024

Special Weather Statement, NWS Twin Cities, MN

August 5, 2024Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 5, 2024, 4:53 AM CDT for Yellow Medicine County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 4:53 AM CDT (09:53 UTC)
Expired
Aug 5, 2024, 5:30 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
30

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KMPX 050953
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
453 AM CDT Mon Aug 5 2024
 
MNZ064-051030-
Yellow Medicine MN-
453 AM CDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YELLOW MEDICINE COUNTY
THROUGH 530 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boyd, or 20 miles southwest of Montevideo, moving
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Clarkfield, Spring Creek, Hazel Run, and St. Leo.

This includes U.S. Highway 59 between mile markers 90 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4477 9610 4481 9593 4481 9585 4483 9584
      4486 9572 4467 9571 4469 9608
TIME...MOT...LOC 0953Z 257DEG 31KT 4474 9602 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:00 AM CDT, 1 hour 53 minutes earlier. Its key messages:

  • Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin.
  • Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat.
  • Cooler, highs in the 70s, and continued chances for rain for the rest of the week.
Area forecast discussion, Aug 5, 3:00 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Widespread rain today with most seeing over an inch of rain.
  Locally heavy totals of over 2 inches possible, especially
  from eastern Minnesota into western Wisconsin.

- Thunderstorms more likely across southern Minnesota with a few
  stronger storms possible with a conditional severe threat.

- Cooler, highs in the 70s, and continued chances for rain for
  the rest of the week.

&&

.DISCUSSION...
Issued at 300 AM CDT Mon Aug 5 2024

Today and Tonight... Rain has already started across Minnesota
this morning and will continue in parts of the state throughout
the day extending into Wisconsin later this morning. The areas
with rain will vary over the day, but the forcing will be
broadly present across both Minnesota and Wisconsin today. The main
axis of rainfall should not be in the same area throughout the
day, so no one should be in a complete wash out. This is all
setup with a low moving across South Dakota into northern Iowa
with a warm/stationary front setup near the border with
Minnesota. This actually is similar to what we often see in a
major winter storm with a favorable area of synoptic lift in the
northeast quadrant of the low (where we will be much of today).
The winter storm similarities continue as a driver of the
higher QPF values will be area of frontogenesis today. This
ascent of warm moist air into this quadrant of the low over us
today will be the driving force for the rain. This has
precipitable water values over the 90th percentile. With all
this said, the next question would be are we going to see
flooding like we did back in June? Looking at soil moisture maps
soils are still wet, but not as saturated as they were back
during the June flooding. They are wet enough though, that a
heavy rain rate could lead to flooding. What could save us today
is that the cloudy and evaporatively cooled air could limit
surface heating such that convection has a hard time occurring.
Without a convective driver high rain rates would be harder to
achieve. Thermal profiles in model soundings show stout
inversions that will be hard to get past for the development of
deep convection. Still CAM solutions like the HREF PMM put a
widespread swatch of one inch of rain with regions of closer to
2 to 3 inches. One area where this does not hold as true is
farther south near the I90 corridor, as here there could be
less synoptically driven rain and therefore higher temperatures.
These higher temperatures will allow for more instability to
build and a better chance for thunderstorms. With ample shear in
model soundings it will not take much of an updraft for a
strong to severe storm to form. So we will have to keep an eye
on this area for CI, as if it can occur a storm could become
strong quickly. This will be a very conditional environment
however so it will be very boom or bust on the convective front.
The surface low will continue tracking across Iowa as we head
into tonight and as we move into the northwest quadrant of the
low rain chances will decrease.

Tuesday through Sunday... As Monday's low moves from the mid
Missouri Valley into the mid Mississippi valley our synoptic
forcing will come to an end and with it the rain. High pressure
will move into the Upper Midwest behind this system. So outside
of a chance for some lingering showers early Tuesday morning,
Tuesday will be a dry day with clearing skies. Tuesday through
the weekend will see highs in the 70s as the cooler airmass that
moved in with today's system remains over us. The next chance
for rain comes on Wednesday as a wave moves across the Upper
Midwest. Forcing favors northern Minnesota with the best chances
to our north for additional rain. We could see rain, but
chances get lower the farther south you go. Past Wednesday
guidance diverges. There is likely another wave moving through
late week, but even the deterministic models have a large spread
so taking an ensemble approach we see an even larger spread.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1258 AM CDT Mon Aug 5 2024

VFR conditions the rest of the night, but MVFR skies and visbys
will develop as rain moves across the region later today. Could
have some thunder at times, especially at KRWF, KMKT, and KMSP,
but for now only have a Prob30 at KMKT. Winds will be out of the
east. IFR conditions are possible this evening.

KMSP...VFR conditions the rest of the night and this morning. As
rain moves in, expect MVFR visbys and ceilings to develop this
afternoon, with IFR ceilings possible later this evening and
overnight. There is also a chance for thunder, but did not
include a PROB30 at this time.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind S 5-10 kts.
THU...VFR. Wind NW 5-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC
AVIATION...JRB
Hazardous weather outlook, Aug 5, 3:52 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
352 AM CDT Mon Aug 5 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
352 AM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop later today.

Some locations near I-94 will see 1 to 2 inches of rain, with
potential for locally 3 to 4 inches.

A few storms could produce gusty winds and hail across southern
Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed, and rainfall reports are
appreciated.

jrb

In the hours before

Special weather statement, Aug 5, 4:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
453 AM CDT Mon Aug 5 2024

MNZ064-051030-
Yellow Medicine MN-
453 AM CDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YELLOW MEDICINE COUNTY
THROUGH 530 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boyd, or 20 miles southwest of Montevideo, moving
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Clarkfield, Spring Creek, Hazel Run, and St. Leo.

This includes U.S. Highway 59 between mile markers 90 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4477 9610 4481 9593 4481 9585 4483 9584
      4486 9572 4467 9571 4469 9608
TIME...MOT...LOC 0953Z 257DEG 31KT 4474 9602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:20 AM CDTFlood WatchMPXDakota, Goodhue, Rice18 hr
Aug 5, 5:19 PM CDTTornado WarningMPXWatonwan26 min
Aug 5, 5:34 PM CDTTornado WarningMPXWatonwan26 min
Aug 5, 5:53 PM CDTTornado WarningMPXBlue Earth, Watonwan37 min
Aug 5, 5:59 PM CDTTornado WarningMPXBlue Earth, Nicollet31 min
Aug 5, 6:20 PM CDTSpecial Weather StatementMPXWaseca25 min
Aug 5, 6:20 PM CDTTornado WarningMPXBlue Earth, Faribault25 min
Aug 5, 6:22 PM CDTTornado WarningMPXBlue Earth, Waseca23 min
Aug 5, 6:36 PM CDTTornado WarningMPXFaribault24 min
Aug 5, 6:39 PM CDTTornado Warning Tornado observedMPXSteele, Waseca36 min
Aug 5, 6:54 PM CDTSpecial Weather StatementMPXDakota36 min
Aug 5, 6:59 PM CDTTornado WarningMPXFaribault, Freeborn31 min

Nearby

Special Weather Statements in Minnesota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.